Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Honolulu, HI

January 10, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 10, 2011, 6:11 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2011, 6:11 PM HST (04:11 UTC)
Expired
Jan 10, 2011, 9:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WGHW50 PHFO 110411
FFWHFO
HIC009-110715-
/O.NEW.PHFO.FF.W.0001.110111T0411Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
611 PM HST MON JAN 10 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 915 PM HST

* AT 600 PM HST...RADAR SHOWED A BAND OF HEAVY SHOWERS AND 
  THUNDERSTORMS MOVING OVER MAUI FROM THE WEST. THE BAND IS MOVING 
  SLOWLY EAST.  

* THE ENTIRE ISLAND OF MAUI IS INCLUDED IN THIS WARNING. 
  HOWEVER...AREAS WHERE THE THREAT OF FLASH FLOODING THREAT IS  
  GREATEST INCLUDE KIHEI...KAHULUI...KULA...MAKAWAO...AND WINDWARD 
  PORTIONS OF EAST MAUI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
      2081 15674

$$

BIRCHARD
3 follow-up statements
783 
WGHW70 PHFO 110516
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
716 PM HST MON JAN 10 2011

HIC009-110715-
/O.CON.PHFO.FF.W.0001.000000T0000Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
716 PM HST MON JAN 10 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 915 PM HST...

MAUI CIVIL DEFENSE OFFICIALS REPORT THAT HONOAPIILANI HIGHWAY HAS 
BEEN CLOSED BETWEEN OLOWALU AND MAALAEA BAY DUE TO MUD AND ROCKS ON 
THE ROADWAY. WHILE MOST OF THE HEAVY RAIN IS BEGINNING TO MOVE EAST 
OF MAUI...ADDITIONAL POCKETS OF HEAVY SHOWERS ARE APPROACHING FROM 
THE WEST...AND RUNOFF IN STREAMS REMAINS VERY HIGH. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIKAPU...WAIEHU...PUKALANI...PAUWELA...PAIA...OLOWALU...NAHIKU...
MAKAWAO...MAALAEA...LAHAINA...KEANAE...KAHULUI...HONOKOWAI...
HALIIMAILE AND HAIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
      2081 15674

$$

BIRCHARD
976 
WGHW70 PHFO 110600
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST MON JAN 10 2011

HIC009-110715-
/O.CON.PHFO.FF.W.0001.000000T0000Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
800 PM HST MON JAN 10 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 915 PM HST...

ALTHOUGH THE WIDESPREAD HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED 
EAST OF MAUI...POCKETS OF HEAVY SHOWERS WILL CONTINUE TO MOVE OVER 
THE ISLAND FROM THE WEST. THESE SHOWERS WILL PRIMARILY FALL OVER 
WEST MAUI...FROM LAHAINA TO KIHEI...WHERE EARLIER HEAVIER SHOWERS 
HAVE SOAKED THE GROUND. MAUI CIVIL DEFENSE REPORTS THAT HONOAPIILANI 
HIGHWAY HAS BEEN REOPENED NEAR MAALAEA AND UKUMEHAME. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUKU...
WAIKAPU...WAIEHU...PUKALANI...PAUWELA...PAIA...OLOWALU...NAHIKU...
MAKAWAO...MAALAEA...LAHAINA...KEANAE...KAHULUI...HONOKOWAI...
HALIIMAILE AND HAIKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
      2081 15674

$$

BIRCHARD
841 
WGHW70 PHFO 110710
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
910 PM HST MON JAN 10 2011

HIC009-110718-
/O.EXP.PHFO.FF.W.0001.000000T0000Z-110111T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
910 PM HST MON JAN 10 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR SHOWED THAT THE WIDESPREAD HEAVY RAIN HAS ENDED. THUS 
THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. 

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. MAUI CIVIL 
DEFENSE REPORTS CONTINUED PONDING OF WATER...MOST NOTBALY IN THE 
KIHEI AREA.

LAT...LON 2109 15668 2091 15598 2058 15600 2055 15640
      2081 15674

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 6:00 PM HST, 11 minutes earlier.

Area forecast discussion, Jan 10, 6:00 PM HST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
600 PM HST MON JAN 10 2011

.UPDATE...
ADDED ISOLATED THUNDERSTORMS TO FORECAST FOR MAUI COUNTY. THESE
STORMS WILL WEAKEN OVERNIGHT AS THE PASSING COLD FRONT WEAKENS AND
MOVES SOUTH AND EAST OF THE AREA.

&&

.SYNOPSIS...
A COLD FRONT WILL CONTINUE MOVING DOWN THE ISLAND CHAIN...BRINGING
SHOWERS TO MAUI COUNTY THIS EVENING AND THE BIG ISLAND TONIGHT.
SKIES WILL GRADUALLY CLEAR BEHIND THE FRONT WITH A BRIEF ROUND OF
COOL AND DRY WEATHER ON TUESDAY. A STRONGER FRONT WILL PRODUCE WET
AND WINDY WEATHER OVER MUCH OF THE STATE DURING THE SECOND HALF OF
THE WORK WEEK. POTENTIALLY HEAVY RAINFALL WILL DEVELOP ON
WEDNESDAY AND CONTINUE THROUGH THURSDAY. ENHANCED SHOWERS REMAIN
INTO FRIDAY WITH MODERATE SOUTHERLY WINDS.

&&

.DISCUSSION...
A COLD FRONT MOVED THROUGH KAUAI THIS MORNING DROPPING UP TO A THREE
QUARTERS OF AN INCH OF RAIN OVER THE WETTEST SPOTS. THE FRONT
REACHED OAHU EARLY THIS AFTERNOON BRINGING MODERATE TO LOCALLY
HEAVY RAINS TO THE ISLAND...AND IS CURRENTLY /4PM/ BRINGING
MODERATE TO HEAVY SHOWERS TO MOLOKAI AND LANAI. MAUI WILL SEE
INCREASING RAINS EARLY THIS EVENING. LESSER RAINFALL TOTALS ARE
EXPECTED ON THE BIG ISLAND TONIGHT AS THE FRONT WEAKENS AND
CONTINUES ITS EASTWARD PROGRESSION.

WINDS ACROSS THE SUMMITS OF HALEAKALA AND THE BIG ISLAND HAVE
DROPPED BELOW 30 MPH LATE THIS AFTERNOON...BUT MODELS SHOW A BRIEF
INCREASE TONIGHT BEFORE DROPPING AGAIN AFTER MIDNIGHT. SO...HAVE
KEPT THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT. LAYERED CLOUDS
BRING
THE CHANCE FOR SNOW SHOWERS OVER THE BIG ISLAND SUMMITS TONIGHT.

TONIGHT AND TUESDAY...NORTH WINDS BEHIND THE FRONT WILL BRING COOL
AND DRY AIR OVER THE SMALLER ISLANDS AGAIN WHILE THE BIG ISLAND
HANGS ON TO THE MOISTURE LEFT BEHIND BY THE EXITING COLD FRONT. COOL
TEMPS ARE EXPECTED OVER THE SMALLER ISLANDS EARLY TUESDAY
MORNING...WITH MOSTLY CLEAR SKIES PREVAILING THROUGH TUESDAY. THE
CHANCE OF SHOWERS WILL REMAIN OVER THE LOWER SLOPES OF THE BIG
ISLAND.

A STRONGER COLD FRONT LOOMS ON THE HORIZON FOR WEDNESDAY AND
THURSDAY. THE FRONT IS EXPECTED TO BRING STRONG AND GUSTY
SOUTHWEST WINDS AND HEAVY RAINFALL WITH THE LARGEST IMPACTS OVER
THE SMALLER ISLANDS. THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE
WEDNESDAY NIGHT AS THE FRONT APPROACHES...BRINGING THE POSSIBILITY
THUNDERSTORMS ALONG WITH THE HEAVY RAINFALL. ALSO...BOTH THE 12Z
AND 18Z RUNS OF THE GFS DEPICT 5 THOUSAND FOOT WINDS OF 35 TO 45
MPH OVER KAUAI AND OAHU WEDNESDAY AFTERNOON AND NIGHT WHICH WOULD
BRING HAZARDOUS...DOWNSLOPING SOUTHWESTERLY WIND GUSTS OVER
WINDWARD AREAS AND LOCALES NORTH OF TERRAIN. THE HEAVY RAINFALL
THREAT WILL CONTINUE INTO THURSDAY AS THE FRONT STALLS OVER THE
SMALLER ISLANDS...BUT WINDS WILL DIMINISH. A HYDROLOGIC OUTLOOK...
ESFHFO...HAS BEEN ISSUED HIGHLIGHTING THE POTENTIAL FOR FLASH
FLOODING AS THE FRONT EFFECTS THE ISLANDS WEDNESDAY AND THURSDAY.

THE STALLED FRONT WILL WEAKEN THURSDAY NIGHT AS THE SUPPORTING UPPER
TROUGH LIFTS OUT TO THE NORTHEAST AND WEAK UPPER RIDGING REBUILDS.
REMNANT FRONTAL MOISTURE MAY LINGER THROUGH FRIDAY...KEEPING SHOWER
CHANCES A BIT HIGH AS SOUTHERLY WINDS PERSIST. FORECAST CONFIDENCE
DROPS CONSIDERABLY AS DOES MODEL AGREEMENT HEADING INTO THE WEEKEND.
THE ECMWF BUILDS TRADE WINDS OVER THE ISLANDS ON SATURDAY THEN
WEAKENS WINDS AS ANOTHER FRONT APPROACHES. THE GFS TRIES TO PUSH IN
ANOTHER WEAK FRONT CLOSE TO KAUAI BY SUNDAY...KEEPING THE ISLANDS
UNDER SOUTHERLIES. HAVE OPTED TO GO WITH THE GFS...WHICH HAS
PERFORMED BETTER IN RECENT WEEKS.

&&

.AVIATION...
AIRMETS HAVE BEEN POSTED FOR MT OBSC/TURB/ICING. SIGMET FOR
MOD/SEV OVER CENTRAL HAWAII. PLEASE SEE THE AVN PRODUCTS FOR MORE
DETAILS.

&&

.MARINE...
THE SMALL CRAFT FLAG WILL BE UP FOR AT LEAST PORTIONS OF HAWAIIAN
WATERS INTO THURSDAY. SMALL CRAFT ADVISORIES CURRENTLY COVER ALL
WATERS AROUND THE WESTERN END OF THE STATE NORTH AND WEST OF MAUI.

A LARGE NORTHWEST SWELL WILL BUILD TONIGHT...PRODUCING HAZARDOUS
SEAS. THIS SWELL WILL BE CONFUSED...MEANING IT WILL HAVE BOTH LONG
AND SHORT PERIOD ENERGY. IT WILL GENERATE SURF ABOVE ADVISORY
LEVELS BEGINNING LATER TONIGHT...AND A HIGH SURF ADVISORY HAS BEEN
POSTED. ANOTHER PULSE OF LONG PERIOD WEST NORTHWEST SWELL IS DUE
TUESDAY NIGHT...POSSIBLY PUSHING SURF TO WARNING LEVELS. SURF WILL
REMAIN ELEVATED THROUGH WEDNESDAY...WITH ADDITIONAL BOUTS OF HIGH
SURF POSSIBLE THROUGH THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR ALL HAWAII ISLANDS.

HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST WEDNESDAY
FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH
SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA.

WINTER WEATHER ADVISORY UNTIL 6 AM HST TUESDAY FOR BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL MIDNIGHT HST TONIGHT FOR HALEAKALA SUMMIT-
BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
MAALAEA BAY-PAILOLO CHANNEL.

&&

UPDATE...BRENCHLEY
PREVIOUS...MORRISON/TANABE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:38 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao3 days
Jan 10, 3:50 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 10, 3:54 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 10, 4:52 PM HSTWinter Weather AdvisoryHFOHawaii19 hr
Jan 10, 5:25 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 10, 5:47 PM HSTSpecial Marine WarningHFO70 min
Jan 10, 6:54 PM HSTSpecial Marine WarningHFO88 min
Jan 10, 9:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 11, 3:44 AM HSTWinter Storm WatchHFOHawaii24 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.